NSAIDs for rheumatoid arthritis
Non-steroidal anti-inflammatory drugs, or NSAIDs, may be recommended to help relieve pain and swelling in the joints caused by rheumatoid arthritis.
NSAIDs include ibuprofen, naproxen and diclofenac and a class of drugs called COX-2 inhibitors or coxibs.
The type of NSAID recommended will depend on a person's circumstances, and any allergies or other medical conditions.
NSAIDs can cause stomach problems by damaging the lining of the stomach.
How do NSAIDs treat rheumatoid arthritis?
When you have pain from rheumatoid arthritis, the damaged tissue releases chemicals called prostaglandins, which are like hormones.
Prostaglandins send messages to trigger inflammation, which results in pain and swelling. NSAIDs interfere with prostaglandin production by blocking COX (cyclooxygenase) enzymes, and specifically the COX-1 and COX-2 enzymes. This reduces inflammation and, in turn, pain and stiffness.
While prostaglandins trigger inflammation, they also send a few good messages as well, protecting the stomach lining and kidneys. By blocking prostaglandins completely, NSAIDs can sometimes cause stomach ulcers, bleeding and even kidney damage.
NSAIDs vary in their potency and how they are eliminated from the body. It seems that the more an NSAID blocks the COX-1 enzyme, the greater its tendency is to cause stomach ulcers and promote bleeding.
What is a Cox-2 inhibitor?
COX-2 inhibitors are a newer form of prescription NSAID and work in a similar way to older NSAIDs. COX-2 inhibitors offer the same pain relief as standard NSAIDs but are less likely to cause stomach problems, such as ulcers.
What are the side effects of NSAIDs?
Most people can take NSAIDs with few to no side-effects. However, some people do experience stomach pain and NSAIDs may cause stomach ulcers.
Side-effects vary from one NSAID to another. The most common include:
NSAIDs may also increase blood pressure. If you have high blood pressure, make sure you keep a close eye on your blood pressure. Let your GP know if your blood pressure goes up.
Is there a serious risk of stomach ulcers with NSAIDs?
Hundreds of people are admitted to hospital each year from ulcers and stomach bleeding linked to NSAID use.
The chance of getting an ulcer or stomach bleeding increases even more if you are also taking corticosteroids and/or blood thinning anticoagulants. Also, the longer you use NSAIDs, the greater the risk of stomach bleeding and ulcers. Older adults have an increased risk of stomach bleeding and ulcers, as do those who drink alcohol and smoke cigarettes.
There are ways to reduce the risk of stomach irritation when taking NSAIDs for rheumatoid arthritis. People at high risk of stomach bleeding may need a stomach acid blocker to help prevent ulcers.
If you take NSAIDs to ease the inflammation, pain and stiffness of rheumatoid arthritis, make sure you talk to your doctor about ways to protect your stomach.